Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Wilmington, OH

July 4, 2003Logan County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 4, 2003, 2:46 PM EDT for Logan County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 2:46 PM EDT (18:46 UTC)
Expired
Jul 4, 2003, 3:30 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Logan County, OH

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS51 KILN 041846
SVRILN
OHC091-041930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN OHIO...

* UNTIL 330 PM EDT...

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS NEAR RUSSELLS POINT AND 3 MILES SOUTH OF      
  BELLE CENTER. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLE CENTER...
  BELLEFONTAINE...
  LAKEVIEW...
  RUSSELLS POINT...
  WEST MANSFIELD...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4054 8388 4038 8404 4027 8354 4048 8351

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:50 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 4, 9:50 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT FRI JUL 4 2003

MCS PUSHING EAST ACROSS LAKE MICH ATTM WITH THIN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING SOUTH FROM IT INTO NW INDIANA. 850-300 MB
THERMAL FIELDS AT 12Z POINTING DOWN TOWARD OHIO BUT THESE FORECAST
TO LIFT NORTH THROUGH 18Z SO MAIN PORTION OF MCS SHOULD REMAIN TO
OUR NORTH THROUGH THIS AFTERNOON. HOWEVER...WITH HIGH CAPES PROGGED
FOR THIS AFTERNOON...WILL HAVE TO KEEP AN EYE ON SOUTHERN EXTENSION
AS THIS BOUNDARY COULD SNEAK INTO OUR NW THROUGH THIS AFTERNOON.
CURRENT FORECAST HAS A SLIGHT CHANCE FOR WAPOK GROUP LATE THIS
AFTERNOON AND THIS SEEMS REASONABLE. OTHER CONCERN FOR TODAY WILL BE
HEAT INDICES. 12Z ILN SOUNDING GIVING HIGHS UP INTO THE LOWER 90S
AND DEWPOINTS EXPECTED TO REMAIN IN THE LOWERS 70S...POSSIBLY
CREEPING INTO THE MID 70S. THIS WILL RESULT IN HEAT INDICES CLOSE TO
100. CURRENT FORECAST IN PRETTY GOOD SHAPE AND PLAN NO MAJOR
CHANGES. WILL ONLY UPDATE TO CLEAN UP SOME WORDING.

.ILN...
OH...HEAT ADVISORY FOR HAMILTON COUNTY TODAY.
IN...NONE.
KY...NONE.
Hazardous weather outlook, Jul 4, 5:33 AM EDT, 9 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100
TODAY.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI
(HAMILTON COUNTY).  THE THREAT FOR SEVERE THUNDERSTORMS EXISTS
MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT
SLIDES SOUTH INTO NORTHERN OHIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND
SOUTHERN OHIO SATURDAY INTO SUNDAY.  THIS WILL BRING
AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY.

 TIPTON

In the hours before

Special weather statement, Jul 4, 10:52 AM EDT, 3 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1052 AM EDT FRI JUL 4 2003

...HOT AND HUMID WEATHER EXPECTED FOR INDEPENDENCE DAY...

A RIDGE OF HIGH PRESSURE WILL PRODUCE HOT AND HUMID CONDITIONS
ACROSS THE OHIO VALLEY TODAY.  AFTERNOON HIGH TEMPERATURES WILL
CLIMB INTO THE LOWER 90S.  THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITIES...WILL PRODUCE AFTERNOON HEAT INDICES AROUND 100 DEGREES.

A HEAT ADVISORY IS IN EFFECT FOR HAMILTON COUNTY...INCLUDING
CINCINNATI...TODAY. CONDITIONS ARE EXPECTED TO BE WORSE IN DOWNTOWN
AREAS...WHERE CONCENTRATED AMOUNTS OF CONCRETE AND ASPHALT WILL
PRODUCE HIGHER TEMPERATURES AND HIGHER HEAT INDICES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN SUN...OR IN POORLY
VENTILATED AREAS.  BE CAREFUL HOW YOU USE YOUR FANS.  A FAN
POINTED DIRECTLY AT A PERSON MAY CAUSE DEHYDRATION BY REMOVING
MOISTURE FROM THE SKIN.  USE A CIRCULATING FAN INSTEAD TO MOVE
AIR THROUGH THE ROOM.  STAY IN AN AIR CONDITIONED ENVIRONMENT IF
POSSIBLE.  DRINK PLENTY OF WATER AND NON-ALCOHOLIC BEVERAGES.
Special weather statement, Jul 4, 11:05 AM EDT, 3 hours 41 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 AM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM THREAT LATER THIS AFTERNOON AND INTO
TONIGHT...

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE LOWER GREAT LAKES
THROUGH THIS AFTERNOON. OUTFLOW BOUNDARIES FROM THESE STORMS WILL
PUSH SOUTH ACROSS NORTHERN OHIO LATER THIS AFTERNOON. THIS WILL
COMBINE WITH A COLD FRONT SLOWLY MOVING SOUTHWARD INTO NORTHERN OHIO
LATER TODAY AND TONIGHT...TO BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
FROM LATE AFTERNOON INTO THE OVERNIGHT. HOT AND MUGGY CONDITIONS WILL
PROVIDE PLENTY OF MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT.

THE THREAT FOR THUNDERSTORMS WILL DEVELOP ACROSS THE WAPAKONETA
AREA LATE THIS AFTERNOON....AND THEN SLOWLY SPREAD SOUTH TOWARD THE
DAYTON AND COLUMBUS AREAS THIS EVENING AND OVERNIGHT. THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR AREAS ALONG AND TO THE NORTH OF INTERSTATE
70.

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF DAYTON AND COLUMBUS LATER
THIS AFTERNOON AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR
YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:10 PM EDTSevere Thunderstorm WarningILNUnion50 min
Jul 4, 4:12 PM EDTSevere Thunderstorm WarningILNFranklin63 min
Jul 4, 6:59 PM EDTSevere Thunderstorm WarningILNMercer46 min
Jul 4, 7:12 PM EDTTornado WarningILNMercer33 min
Jul 4, 7:34 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Shelby56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.